Q. My diabetic father complaints of recurrent constipation even after medication. Why?

Answered by
Dr. Hariharan V
and medically reviewed by iCliniq medical review team.
Published on Dec 11, 2019 and last reviewed on: Dec 12, 2019

Hello doctor,

My father is 56 years old. He has diabetes for the last ten years and high BP for the last six years. Last year he had undergone angioplasty operation with two stents put in two arteries. After the initial medicines, now he has been put on Atorva 40 mg once a day, Embeta 50 mg in the morning, Ziglim-M2 in the morning and evening and Clopivas 75 mg in the evening. Earlier, Brilinta 90 mg was given, but we asked the doctor to change it as it is costly.

He has been complaining of constipation for two months now, for which if he takes any medicines ease, but then again this constipation comes on and off. This complaint has raised since his operation. There is no prior history of constipation. Can you kindly suggest something for the same? Also, since the last three weeks, his sugar levels have risen to 153 mg/dL, in spite of the medicines he is taking. Please suggest.

Dr. Hariharan V

Diabetology General Medicine Internal Medicine Nutritionist
#

Hello,

Welcome to icliniq.com.

I have read the history and the prescription of your father. With diabetes, hypertension, and heart problems, taking many medications and a restricted diet may cause constipation. He should eat more green leafy vegetables. He can also safely take Lactulose syrup every night 10 ml for his symptoms. It has no side effects and can be used by him. It is available in various brands like Enulose, Generlac, Kristalose. If these brands are not available, just buy him whichever brand is available in the nearby pharmacy. The drug name is Lactulose.

Regarding his sugar levels, you have not mentioned whether it is fasting or after food. If the blood sugar is taken after breakfast or randomly, then the value is almost normal. No new medications need to be added. But if It was the fasting sugar value, then it is almost 40 mg too much. Taking tablet Glucophage 500 mg after lunch will reduce the levels to normal. Kindly give him this tablet along with others for 15 days and please do fasting and post prandial (one and a half hours after breakfast) and contact me.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Diabetes

Article Overview: The number of people being diagnosed with diabetes is drastically increasing. To know how diabetes affects your heart, kidney, and brain, read the article. Read Article


Dr. Sneha Kannan
Diabetologist

What Is Diabetes? Diabetes or diabetes mellitus is a condition that affects how your body uses blood glucose or blood sugar. Glucose is an important source of energy for the cells in the body, and it is the main source of fuel of the brain. There are many types of diabetes depending on the cause, b...  Read Article

Diabetes Mellitus and Oral Health

Article Overview: This article emphasizes the impact of diabetes mellitus on oral health problems and its management. Read Article


Diabetes mellitus is a metabolic disorder which affects the uptake and use of glucose by the human body. As a result, the glucose level in the blood rises beyond normal which has an overall impact on the general health and oral cavity. Types Of Diabetes Insulin-dependent diabetes mellitus: It oc...  Read Article

Is delaying angioplasty a risk?

Query: Hello doctor, My father, who is 62 years, had a heart attack before two months. He was admitted to the hospital and the first aid was given. His angiography was done after four days and the diagnosis was single vessel disease with Mid LAD 90% stenosis. Doctor has advised him 20 days of medicine and ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.